Advertisement

International Journal of Clinical Pharmacy

, Volume 35, Issue 4, pp 529–531 | Cite as

Thrombocytopenia associated with 5-aminosalicylate prodrug, olsalazine: is the devil still there?

  • Yuefeng Rao
  • Feiyue ZhengEmail author
Case Report

Abstract

Case description We present a case of a 63-year-old Chinese female who developed severe thrombocytopenia after receiving olsalazine 1.5 g daily for 3 months, and eventually culminated in hospital admission. According to a Medline search, this is the first case report of olsalazine-associated thrombocytopenia in Asia. Conclusion Olsalazine, similar to other 5-aminosalicylates, can also cause thrombocytopenia. Clinicians should be aware of this potential adverse drug reaction. Future studies should focus on the trigger mechanism and possible cross-reaction between olsalazine and other aminosalicylates.

Keywords

Adverse drug reaction Olsalazine Thrombocytopenia Ulcerative colitis 

Notes

Acknowledgments

The authors would like to thank Professor James Zheng for his proofreading of the English.

Conflicts of interest

None.

References

  1. 1.
    Braucci S, Trappolini F, Angrisani L, Luberti E, Clarice A, Proietta M, et al. Ulcerative colitis and thrombocytopenia: a clinical case of fortuitous association? Clin Ter. 2007;158:27–30.PubMedGoogle Scholar
  2. 2.
    Naranjo CA, Shear NH, Lanctot KL. Advances in the diagnosis of adverse drug reactions. J Clin Pharmacol. 1992;32:897–904.PubMedCrossRefGoogle Scholar
  3. 3.
    Caprilli R, Cesarini M, Angelucci E, Frieri G. The long journey of salicylates in ulcerative colitis: the past and the future. J Crohns Colitis. 2009;3:149–56.PubMedCrossRefGoogle Scholar
  4. 4.
    Lakatos PL, Lakatos L. Once daily 5-aminosalicylic acid for the treatment of ulcerative colitis; are we there yet? Pharmacol Res. 2008;58:190–5.PubMedCrossRefGoogle Scholar
  5. 5.
    Tadic M, Grgurevic I, Scukanec-Spoljar M, Bozic B, Marusic S, Horvatic I, et al. Acute interstitial nephritis due to mesalazine. Nephrology (Carlton). 2005;10:103–5.CrossRefGoogle Scholar
  6. 6.
    Pena JM, Gonzalez-Garcia JJ, Garcia-Alegria J, Barbado FJ, Vazquez JJ. Thrombocytopenia and sulfasalazine. Ann Intern Med. 1985;102:277–8.PubMedCrossRefGoogle Scholar
  7. 7.
    Daneshmend TK. Mesalazine-associated thrombocytopenia. Lancet. 1991;337:1297–8.PubMedCrossRefGoogle Scholar
  8. 8.
    Gremse DA, Bancroft J, Moyer MS. Sulfasalazine hypersensitivity with hepatotoxicity, thrombocytopenia, and erythroid hypoplasia. J Pediatr Gastroenterol Nutr. 1989;9:261–3.PubMedCrossRefGoogle Scholar
  9. 9.
    Komatsuda A, Okamoto Y, Hatakeyama T, Wakui H, Sawada K. Sulfasalazine-induced hypersensitivity syndrome and hemophagocytic syndrome associated with reactivation of Epstein-Barr virus. Clin Rheumatol. 2008;27:395–7.PubMedCrossRefGoogle Scholar
  10. 10.
    Cantarini L, Tinazzi I, Biasi D, Fioravanti A, Galeazzi M. Sulfasalazine-induced immune thrombocytopenia. Postgrad Med J. 2007;83:e1.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  1. 1.The First Affiliated Hospital, College of MedicineZhejiang UniversityHangZhouChina
  2. 2.Sir Run Run Shaw Hospital, College of MedicineZhejiang UniversityHangZhouChina

Personalised recommendations